Alert archive / Iowa / Flash Flood Warnings in 2025
Flash Flood Warning 18, NWS Des Moines, IA
NWS Des Moines, IA issued this flash flood warning at Sep 17, 2025, 1:27 AM CDT for Guthrie County, Iowa. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 17, 2025, 1:27 AM CDT (06:27 UTC)
- Expired
- Sep 17, 2025, 7:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Flood severity
- None
County Guthrie County, IA
The radar
The Des Moines radar (KDMX), 65 km from the middle of the area, began a volume at 06:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 17, 6:25 AM CDT | RAIN 4.5 | 5 Se Guthrie Center, IA | Relayed by KCCI-TV. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 6.5 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1842 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 1955 m above ground
- 0-6 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
788
WGUS53 KDMX 170627
FFWDMX
IAC077-171215-
/O.NEW.KDMX.FF.W.0018.250917T0627Z-250917T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
127 AM CDT Wed Sep 17 2025
The National Weather Service in Des Moines has issued a
* Flash Flood Warning for...
Central Guthrie County in west central Iowa...
* Until 715 AM CDT.
* At 127 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2.5 and 4.5 inches of
rain have fallen with isolated amounts over 5 inches. Additional
rainfall amounts of 1 to 2 inches are possible in the warned area.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Guthrie Center, Panora, Lake Panorama, Dexter and Diamondhead Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For the latest stream observations and forecasts refer to
weather.gov/desmoines/water.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4163 9474 4173 9474 4179 9474 4181 9474
4175 9451 4167 9428 4166 9428 4163 9428
4160 9428 4160 9424 4152 9424 4157 9449
4161 9461
FLASH FLOOD...RADAR INDICATED
$$
Ansorge2 follow-up statements
345
WGUS73 KDMX 170918
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
418 AM CDT Wed Sep 17 2025
IAC077-171215-
/O.CON.KDMX.FF.W.0018.000000T0000Z-250917T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guthrie IA-
418 AM CDT Wed Sep 17 2025
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 AM CDT THIS
MORNING FOR CENTRAL GUTHRIE COUNTY...
At 418 AM CDT, Doppler radar indicated thunderstorms had produced
heavy rain across the warned area. Between 3 and 5 inches of rain
have fallen with isolated amounts that may have exceeded 6 inches.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Guthrie Center, Panora, Lake Panorama, Dexter and Diamondhead Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For the latest stream observations and forecasts refer to
weather.gov/desmoines/water.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4163 9474 4173 9474 4179 9474 4181 9474
4175 9451 4167 9428 4166 9428 4163 9428
4160 9428 4160 9424 4152 9424 4157 9449
4161 9461
FLASH FLOOD...RADAR INDICATED
$$
Ansorge880
WGUS73 KDMX 171207
FFSDMX
Flash Flood Statement
National Weather Service Des Moines IA
707 AM CDT Wed Sep 17 2025
IAC077-171217-
/O.EXP.KDMX.FF.W.0018.000000T0000Z-250917T1215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Guthrie IA-
707 AM CDT Wed Sep 17 2025
...FLASH FLOOD WARNING WILL EXPIRE AT 715 AM CDT THIS MORNING FOR
CENTRAL GUTHRIE COUNTY...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
&&
LAT...LON 4163 9474 4173 9474 4179 9474 4181 9474
4175 9451 4167 9428 4166 9428 4163 9428
4160 9428 4160 9424 4152 9424 4157 9449
4161 9461
$$
AnsorgeWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Sep 17, 12:52 AM CDT, 35 minutes earlier. Its key messages:
- Scattered pulsing showers and storms are expected to continue into the early evening, with a few strong to severe storms possible at times. Hail and gusty winds are the main hazards, with a decreasing potential for funnel clouds.
- Extended period of rain and storm chances over Iowa Wednesday through Friday that linger into this weekend. It will not rain during this entire period, but rain is likely each day in at least some portion of the state.
Area forecast discussion, Sep 17, 12:52 AM CDT, 35 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1252 AM CDT Wed Sep 17 2025 ...Updated for the 06z Aviation Discussion... .KEY MESSAGES... - Scattered pulsing showers and storms are expected to continue into the early evening, with a few strong to severe storms possible at times. Hail and gusty winds are the main hazards, with a decreasing potential for funnel clouds. - Extended period of rain and storm chances over Iowa Wednesday through Friday that linger into this weekend. It will not rain during this entire period, but rain is likely each day in at least some portion of the state. && .DISCUSSION... Issued at 327 PM CDT Tue Sep 16 2025 Radar returns this afternoon shows widely scattered pulsing showers and storms this afternoon. The environment is characterized by temperatures in the mid 80s to low 90s and dewpoints in the 60s, which has resulted in higher instability values around 2000-3000+ J/kg, though given the high pressure overhead has led to fairly weak flow and forcing overhead, resulting in storms struggling to maintain themselves. This activity is expected to continue through the afternoon to evening tied to peak heating, but should gradually wane into tonight. Soundings continue to indicate low level dry air and DCAPE values around 1000J/kg, which would indicate the potential for gusty winds with collapsing storms. Reports with current convection however have generally remained below 35 mph so far, but cannot rule out a few sub-severe to brief severe criteria winds. Given lapse rates around 7-7.5 C/km, a hail threat also remains but would be short-lived given the pulsing nature of this activity. In terms of any funnel potential, low level instability around 50- 100J/kg covers much of Iowa this afternoon, though surface vorticity is very minimal if any, which per guidance looks to change little through the rest of the afternoon and into the evening. Cannot rule out a weak funnel or two, but the overall environment is trending less favorable. Looking at the larger scale synoptic setup today depicts a number of waves in or near the CONUS, the first as a midlevel low pressure system circulating over the southeastern CONUS, the second as another mid-level deepening low pressure tracking across the Intermountain West, and a shortwave near in Southern Canada approaching the Upper Midwest. Into Wednesday morning, the system out of the Intermountain West is expected to track into the Dakotas, with increasing moisture and forcing into Iowa that will result in more scattered shower and storm activity into Iowa at times through Wednesday. Temperatures will be on the warm side in the mid to upper 80s, with instability values around 1000-1500 J/kg and shear just a touch higher around 15-20 knots, which would suggest another diurnally driven pulse storm environment once again. The severe threat at this time looks low, but again cannot rule out the potential for a stronger storm that could produce some gusty winds and smaller hail. By Thursday, the mid-level trough and Canadian shortwave phase together and become a larger system that looks to generally remain over the western part of the Plains before breaking apart into two waves again. This will result in several additional periods of on and off shower and storm activity through the remainder of the work week. Given that the larger scale system overall remains over the same area per general model trends, the moisture axis in association also moves very little, with better moisture into western Iowa, where the higher rainfall amounts look to occur before gradually moving eastward across the state by Friday. Rainfall amounts through Friday of around 0.5-1 inch generally are expected, though locally higher amounts are certainly possible in areas that see repeated rainfall and/or a stronger storm. As the larger mid-level trough breaks down over the eastern CONUS into the weekend, the system over the Plains finally moves through the region and lifts into the Upper Midwest. Additional on and off scattered showers and storms will remain through the weekend with this, though details become even less defined in coverage and timing given this is several days out and will depend on how the system evolves earlier in the week. && .AVIATION /06Z TAFS THROUGH 06Z THURSDAY/... Issued at 1243 AM CDT Wed Sep 17 2025 Main challenges the next 6 hours: 1) Thunderstorm potential at KDSM. Have confined chances until 8z as storms continue to focus west. 2) Fog potential north. Have mentioned VFR BCFG due to trends after the rainfall across the north, paired with light winds before sunrise. Only site tomorrow with prevailing rain is KFSD. This is representative of the main round of rain and storms. Scattered storms, though of low confidence, will expand across the state through the daytime, mainly after 18z. Have focused Prob30 groups more with the arrival of the main round of rain/storms, impacting places like KDSM after 22z. No precipitation mentions for KALO and KOTM due to timing being after 06z. Cigs look to remain VFR through the period. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Bury AVIATION...Jimenez
Hazardous weather outlook, Sep 16, 1:18 PM CDT, 12 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 118 PM CDT Tue Sep 16 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-171830- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 118 PM CDT Tue Sep 16 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated to scattered thunderstorms are expected this afternoon into early this evening. A few strong to marginally severe storms are possible with hail or gusty winds. In addition, the environment may be supportive of weak funnel cloud development. .DAYS TWO THROUGH SEVEN...Wednesday through Monday More widespread storm chances are expected Wednesday through Friday with activity lingering into this weekend. There is no apparent severe weather risk at this time. Locally heavy rainfall may occur, but widespread flooding is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but reports of funnel clouds and rainfall totals are appreciated.
In the hours before
Local storm report, Sep 16, 7:57 PM CDT, 5 hours 30 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
757 PM CDT Tue Sep 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM Tstm Wnd Gst 3 NNW Fort Dodge 42.55N 94.19W
09/16/2025 M58 MPH Webster IA AWOS
Peak gust of 58 mph reported by the Fort
Dodge AWOS. Time taken from METAR.
&&
AJJLocal storm report, Sep 16, 8:04 PM CDT, 5 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
804 PM CDT Tue Sep 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0759 PM Hail 3 WSW Fort Dodge 42.50N 94.24W
09/16/2025 E1.00 Inch Webster IA Trained Spotter
Trained spotter reported nickel to quarter
sized hail in Fort Dodge.
&&
AJJLocal storm report, Sep 16, 9:08 PM CDT, 4 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
908 PM CDT Tue Sep 16 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM Tstm Wnd Gst Waterloo Regional Airpo 42.56N 92.40W
09/16/2025 M58 MPH Black Hawk IA ASOS
Wind gust measured by the Waterloo ASOS.
Time from METAR.
&&
AJJThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 7:57 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Webster | 48 min |
| Sep 16, 8:23 PM CDT | Flash Flood Warning | DMX | Calhoun, Webster | 3 hr |
| Sep 16, 8:23 PM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Webster | 21 min |
| Sep 17, 4:01 PM CDT | Special Weather Statement | DMX | Decatur | 29 min |
| Sep 17, 4:14 PM CDT | Special Weather Statement | DMX | Clarke | 31 min |
| Sep 17, 4:25 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Ringgold | 50 min |
| Sep 17, 4:34 PM CDT | Severe Thunderstorm Warning | DMX | Clarke | 26 min |
| Sep 17, 4:39 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 36 min |
| Sep 17, 4:55 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur, Lucas, Warren, Wayne | 35 min |
| Sep 17, 5:03 PM CDT | Severe Thunderstorm Warning | DMX | Decatur, Wayne | 16 min |
| Sep 17, 5:26 PM CDT | Severe Thunderstorm Warning | DMX | Marion, Warren | 21 min |
Nearby
Flash Flood Warnings in Iowa, 2025Every flash flood warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.